Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 2, NWS Goodland, KS

May 14, 1999Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at May 14, 1999, 5:00 PM MDT for Yuma County, Colorado. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1999, 5:00 PM MDT (23:00 UTC)
Expired
May 14, 1999, 5:30 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:00 PM MDTHail 1.75Wray, CO
May 14, 5:00 PM MDTThunderstorm Wind 60Idalia, COStrong winds damaged irrigation sprinklers and storage building.
May 14, 5:08 PM MDTHail 1Wray, COHail covered ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KGLD 142302 RRA
TORGLD
COC125-142330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT FRI MAY 14 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES WEST OF WRAY...MOVING
  EAST AT 40 MPH.

* THE TORNADO WILL BE...
  5 MILES NORTHEAST OF LAIRD AROUND 515 PM MDT
  14 MILES NORTHEAST OF LAIRD AROUND 525 PM MDT

* SOME LOCATIONS IN THIS WARNING INCLUDE...WRAY AND LAIRD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST STATEMENTS AND WARNINGS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

ENTWISTLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 14, 1:43 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 14, 1:43 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT FRI MAY 14 1999

...MAIN FORECAST CHALLENGES ARE POPS ALL PERIOD AND HIGHS SATURDAY...

SATELLITE SHOWS VORT OVER SRN WY...A DIGGING TROUGH OVER WRN CO AND
A STRONG JET MOVING TOWARD AREA. SFC MAP HAS NUMEROUS BOUNDARY OVER
FA INCLUDING A WARM FRONT TO THE SOUTH...DRY LINE TO THE WEST AND
STATIONARY FRONT TO THE NORTHWEST.

ALL MODELS IN RELATIVELY GOOD AGREEMENT EXCEPT IN THE POSITIONING OF
THE SFC LOW. IT SEEMS ETA HAS THE BEST HANDLE ON THIS. NGM IS TOO
FAR EAST AND AVN TOO FAR NORTH. WITH THIS IN MIND...WILL FOLLOW ETA.

FOR TONIGHT WILL GO WITH SCT POPS EVERYWHERE WITH POSSIBLE SVR
WORDING IN NORTHEAST ZONES...THIS MAY CHANGE IF WATCH IS ISSUED.
CONVECTION HAS ALREADY BEGAN FIRING OVER THE FRONT RANGE AND THE CAP
SHOULD CONTINUE TO WEAKEN OVER FA THE REST OF THE AFTERNOON. TRIPLE
POINT LOOKS TO BE ON THE NE/CO LINE JUST NORTH OF THE KS STATE LINE.
LOW LEVEL WINDS LOOK FAVORABLE ALONG WITH ALL OTHER FACTORS EXPECT
SVR STORMS TONIGHT. SOUTH WINDS OVER KS/NE TONIGHT SHOULD ALLOW
TEMPS TO STAY UP AROUND FWC NUMBERS. VARIABLE WINDS OVER COLORADO
TONIGHT WITH WINDS GOING CALM AT TIMES COULD MAKE IT COOLER.

SAME SCENARIO EXISTS FOR SATURDAY AS UPPER LEVEL TROUGH REMAINS WEST
OF FA. IT LOOKS LIKE THE TRIPLE POINT FOR SAT WILL BE SLIGHTLY MORE
NORTHEAST THAN TODAY AS DRYLINE MAKES IT/S WAY FURTHER EAST. WILL GO
WITH WIDELY SCT POPS IN THE AFTERNOON WITH SCT SAT NIGHT. EXPECT
COLD FRONT TO MAKE IT/S WAY THROUGH FA SAT EVENING SHIFTING WINDS
AROUND TO THE NORTH AND BRINGING STRONG DYNAMICS TO THE
AREA...ESPECIALLY IN THE EAST. WILL GO CLOSER TO THE HIGHER FWC
NUMBERS DUE TO THE STRONG WAA PROGGED AND THE DRIER AIR MOVING INTO
SWRN AREAS OF FA.

THUNDERSTORMS AND SHOWERS LOOK TO CONTINUE SUNDAY NIGHT THROUGH AT
LEAST TUESDAY. DRIER AIR SHOULD MOVE IN WEDNESDAY...ALLOWING A BREAK
IN THE PRECIPITATION.

.GLD...NONE.

MLC

In the hours before

Special weather statement, May 14, 2:44 PM MDT, 2 hours 16 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT FRI MAY 14 1999

...A TORNADO WATCH IS IN EFFECT FOR UNTIL 9 PM MDT (10 PM CDT)...

A LOW PRESSURE SYSTEM OVER NORTHERN COLORADO WILL MOVE EAST INTO
WESTERN NEBRASKA TONIGHT.  ALSO THE WARM MOIST AIR IN PLACE ACROSS
THE TRI-STATE AREA WILL HELP PRODUCE VERY STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA.  HAIL GREATER THAN 3/4 OF AN INCH AND
WINDS GUSTS OVER 60 MPH ARE LIKELY ACROSS PORTIONS OF THE TRI-STATE
AREA. IN ADDITION...TORNADOES ARE ALSO POSSIBLE ACROSS THE WATCH
AREA.

IF A TORNADO WARNING IS ISSUED FOR YOUR AREA...ABANDON VEHICLES AND
MOBILE HOMES AND SEEK SHELTER IN A REINFORCED BUILDING.  AS A LAST
RESORT...A DITCH OR LOW SPOT OFFERS BETTER PROTECTION THAN YOUR CAR
OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN IF TIED DOWN.  DO NOT USE
A CAR TO TRY AND OUT RUN A TORNADO.  CARS ARE EASILY TOSSED AROUND
AND CAN BECOME MISSILES IN TORNADIC WINDS.

VPAPOL
Special weather statement, May 14, 2:44 PM MDT, 2 hours 16 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT FRI MAY 14 1999

...A TORNADO WATCH IS IN EFFECT FOR UNTIL 9 PM MDT (10 PM CDT)...

A LOW PRESSURE SYSTEM OVER NORTHERN COLORADO WILL MOVE EAST INTO
WESTERN NEBRASKA TONIGHT.  ALSO THE WARM MOIST AIR IN PLACE ACROSS
THE TRI-STATE AREA WILL HELP PRODUCE VERY STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA.  HAIL GREATER THAN 3/4 OF AN INCH AND
WINDS GUSTS OVER 60 MPH ARE LIKELY ACROSS PORTIONS OF THE TRI-STATE
AREA. IN ADDITION...TORNADOES ARE ALSO POSSIBLE ACROSS THE WATCH
AREA.

IF A TORNADO WARNING IS ISSUED FOR YOUR AREA...ABANDON VEHICLES AND
MOBILE HOMES AND SEEK SHELTER IN A REINFORCED BUILDING.  AS A LAST
RESORT...A DITCH OR LOW SPOT OFFERS BETTER PROTECTION THAN YOUR CAR
OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN IF TIED DOWN.  DO NOT USE
A CAR TO TRY AND OUT RUN A TORNADO.  CARS ARE EASILY TOSSED AROUND
AND CAN BECOME MISSILES IN TORNADIC WINDS.

VPAPOL
Local storm report, May 14, 4:23 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    6 NE YUMA                 CO    .88 INCH HAIL
05/14/99   YUMA
Local storm report, May 14, 4:23 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    6 NE YUMA                 CO    .88 INCH HAIL
05/14/99   YUMA
Local storm report, May 14, 4:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    14 NW WRAY                CO    1.75 INCH HAIL
05/14/99   YUMA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:42 PM MDTSevere Thunderstorm WarningGLDYuma48 min
May 13, 8:40 PM MDTSevere Thunderstorm WarningGLDYuma50 min
May 14, 4:13 PM MDTSevere Thunderstorm WarningGLDYuma47 min
May 14, 4:32 PM MDTTornado WarningGLDYuma28 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.